Illinois, 2009

Hail in Illinois, April 25, 2009

April 25, 2009 · NWS ILX · 2 events in 2 counties and zones

A cold front moved into central Illinois during the afternoon and evening of April 25th, triggering isolated strong thunderstorms. A few of the storms produced marginally severe hail across parts of Tazewell and Woodford counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front moved into central Illinois during the afternoon and evening of April 25th, triggering isolated strong thunderstorms. A few of the storms produced marginally severe hail across parts of Tazewell and Woodford counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 25, 5:40 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 25, 5:40 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
640 PM CDT SAT APR 25 2009

.DISCUSSION...
ISSUED 300 PM CDT SAT APR 25 2009

LATEST SURFACE ANALYSIS HAD A SLOW MOVING COLD FRONT EXTENDING FROM
QUEBEC...THROUGH SOUTHERN LAKE MICHIGAN...INTO THE CENTRAL PLAINS.
THIS FRONT...AND ITS ASSOCIATED SHOWER/STORM RISK...IS OUR PRIMARY
FORECAST CONCERN OVER THE NEXT FEW DAYS.

12Z MODELS IN REASONABLE AGREEMENT OVER THE NEXT SEVERAL DAYS WITH
MOST OF THE MAJOR FEATURES EXPECTED TO IMPACT FORECAST AREA.
HOWEVER...NONE OF THE MODELS ARE GOING TO HAVE A GOOD HANDLE ON
MESOSCALE NATURE OF THE CONVECTION EXPECTED ALONG OF THE FRONT.

SHORT TERM...TONIGHT THROUGH TUESDAY...A NORTHERN STREAM WAVE
CURRENTLY PASSING BY TO OUR NORTH WILL HELP PUSH THE FRONT A BIT
FURTHER SOUTH TONIGHT. HOWEVER...THE FRONT SHOULD STALL OUT SHORTLY
AS IT BECOMES INCREASINGLY PARALLEL TO THE UPPER FLOW AND AS SOME
SOUTHERN STREAM ENERGY EJECTS TOWARD THE FORECAST AREA FROM THE
SOUTHERN PLAINS. EXPECT SCATTERED SHOWERS/STORMS ALONG AHEAD OF THE
FRONT THROUGH TONIGHT...ESPECIALLY ACROSS THE NORTHWEST HALF OF THE
FORECAST AREA. A SEVERE STORM IS NORTH OUT OF THE QUESTION THIS
EVENING...GIVEN SURFACE BASED CAPES OF 1500-2000 J/KG AND 40 KTS OF
DEEP LAYER SHEAR...BUT THEY SHOULD NOT BE TOO NUMEROUS.

PRECIPITATION CHANCES SHOULD WANE LATER TONIGHT AND THROUGH MOST OF
SUNDAY AND SUNDAY NIGHT AS A VIGOROUS TROF DIGGING OVER THE WESTERN
U.S. HELPS TO AMPLIFY THE UPPER FLOW. THE RESULTANT DOWNSTREAM
RIDGING OVER THE EASTERN U.S. WILL PUSH THE FRONT BACK NORTH OF THE
FORECAST AREA.

LATER SUNDAY NIGHT...ENERGY EJECTING OUT OF THE WESTERN TROF WILL
CAUSE A SURFACE LOW TO DEVELOP ALONG THE FRONTAL BOUNDARY TO OUR
WEST/NORTH. THE FRONT WILL SINK BACK INTO THE REGION MONDAY/MONDAY
NIGHT AS THE SURFACE LOW LIFTS INTO EASTERN CANADA. THIS TIME THE
FRONT IS EXPECTED TO CLEAR THE FORECAST AREA TO THE SOUTH...BUT NOT
BY MUCH...AND SHOULD BRING MORE WIDESPREAD SHOWER/STORM COVERAGE TO
THE FORECAST AREA.

THE PRECIPITATION RISK WILL DIMINISH TUESDAY AS THE FRONT SETTLES
SOUTH ACROSS THE OHIO VALLEY.

LONG TERM...WEDNESDAY THROUGH SATURDAY...MODEL/ENSEMBLE AGREEMENT
FOR THE LAST HALF OF THE WEEK IS RATHER POOR. IN FACT...THE SPREAD
IS SIGNIFICANTLY WORSE THAN YESTERDAY...WITH MOST OF THE MODELS
BEARING LITTLE RESEMBLANCE TO THEIR RUNS OF 24 HOURS AGO. IT ALMOST
GOES WITHOUT SAYING THAT FORECAST CONFIDENCE FOR THIS PERIOD IS
QUITE LOW. THE BEST AGREEMENT AND MOST LIKELY DRY PERIOD IS EXPECTED
WEDNESDAY AS THE SURFACE BOUNDARY THAT WILL BE IMPACTING US FOR THE
FIRST HALF OF THE WEEK SETTLES JUST SOUTH OF THE OHIO VALLEY. BEYOND
WEDNESDAY...THE MODELS TEND TO AGREE THAT STRONG RIDGING WILL RUN UP
THE PACIFIC COAST OF CANADA...WITH AN UNSEASONABLY STRONG UPPER LOW
OVER EASTERN CANADA AND THE NORTH ATLANTIC. HOWEVER...THERE IS
LITTLE/NO CONSENSUS ON THE FLOW OVER THE LOWER 48 STATES. SOME
SOLUTIONS ARE ZONAL/PROGRESSIVE...WHILE OTHERS REMAIN SOMEWHAT MORE
AMPLIFIED. DEPENDING ON WHICH MODEL SOLUTIONS YOU CHOOSE...ONE COULD
ARGUE FOR SHOWER/STORM CHANCES EACH PERIOD FROM THURSDAY UNTIL THE
END OF THE PERIOD. FOR NOW...HAVE LIMITED MENTIONABLE POPS TO THE
THURSDAY NIGHT TO FRIDAY NIGHT PERIOD WHERE AT LEAST SOME
PRECIPITATION TIMING AGREEMENT EXISTS. HOWEVER...DUE TO THE VASTLY
DIFFERENT FLOW PATTERNS...THE SOURCE OF THE FORCING THAT GENERATES
THE PRECIPITATION STILL DIFFERS. TEMPERATURES ARE EXPECTED TO BE
NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

BAK

&&

.AVIATION...
ISSUED 640 PM CDT SAT APR 25 2009

SCATTERED THUNDERSTORMS WERE TRACKING AMONG THE WESTERN TERMINAL
SITES AT THE BEGINNING OF THE FORECAST PERIOD. EXPECT THESE TO
DIMINISH DURING THE EVENING...BUT KEPT VCSH GOING INTO THE NIGHT
AT KBMI/KPIA. CURRENTLY DO NOT EXPECT ANY RAIN AT KCMI...AND KDEC
THREAT APPEARS MINIMAL AT THIS TIME...SO RAIN CHANCES WERE REMOVED
FROM THOSE SITES.

MAIN SYNOPTIC FRONT WAS LOCATED JUST NORTH OF KPIA/KBMI...AND
WILL RETREAT NORTHWARD INTO THE OVERNIGHT HOURS. TIGHT PRESSURE
GRADIENT WILL CONTINUE INTO SUNDAY...SO WINDS WILL AGAIN PICK UP
AFTER SUNRISE.

LOWEST CEILINGS EXPECTED EARLY IN THE FORECAST PERIOD...ASSOCIATED
WITH THE SHOWERS AND STORMS...BUT ARE EXPECTED TO BE IN THE VFR
RANGE EXCEPT FOR BRIEF PERIODS WITHIN THE STORMS.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 25, 2:00 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SAT APR 25 2009

ILZ027>031-036-037-040-041-047-261100-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
300 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON OR
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THE
STORMS LATER THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE SEVERE
THREAT SHOULD BEGIN TO DIMINISH BY MIDNIGHT. IN ADDITION TO THE
SEVERE THREAT...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL IN A SHORT PERIOD OF TIME.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE
FROM PEORIA TO BEARDSTOWN THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEKEND AND INTO EARLY NEXT WEEK. KEEP ABREAST OF LATER FORECASTS
AS THE TIMING AND LOCATION OF THE GREATEST THREAT FOR ANY ADDITIONAL
SEVERE WEATHER BECOMES BETTER DEFINED...ESPECIALLY IN THE MONDAY AND
MONDAY NIGHT TIME FRAME. DUE TO THE SLOW MOVEMENT OF THE FRONTAL
BOUNDARY EARLY NEXT WEEK...HEAVY RAINFALL MAY ALSO OCCUR WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE
EVENING HOURS. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME
FOR ANY SEVERE WEATHER WILL BE FROM 300 PM THIS AFTERNOON UNTIL
10 PM THIS EVENING.

ILZ038-042>046-048>053-261100-
CHAMPAIGN-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-
PIATT-SANGAMON-SCOTT-VERMILION-
300 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE THIS AFTERNOON OR
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THE
STORMS LATER THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE SEVERE
THREAT SHOULD BEGIN TO DIMINISH BY MIDNIGHT. IN ADDITION TO THE
SEVERE THREAT...SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY
RAINFALL IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEKEND AND INTO EARLY NEXT WEEK. KEEP ABREAST OF LATER FORECASTS
AS THE TIMING AND LOCATION OF THE GREATEST THREAT FOR ANY ADDITIONAL
SEVERE WEATHER BECOMES BETTER DEFINED...ESPECIALLY IN THE MONDAY
AND MONDAY NIGHT TIME FRAME. DUE TO THE SLOW MOVEMENT OF THE FRONTAL
BOUNDARY EARLY NEXT WEEK...HEAVY RAINFALL MAY ALSO OCCUR WITH THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME WOULD
BE FROM 400 PM THIS AFTERNOON UNTIL 10 PM THIS EVENING.

ILZ054>057-061>063-066>068-071>073-261100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
300 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS LATER THIS
AFTERNOON...PRIMARILY NORTH OF INTERSTATE 70. NO SEVERE WEATHER IS
ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA ON MONDAY
AS A FRONTAL BOUNDARY SHIFTS SOUTHEAST. KEEP ABREAST OF LATER
FORECASTS AS THE TIMING AND LOCATION OF THE GREATEST THREAT FOR
ANY ADDITIONAL SEVERE WEATHER BECOMES BETTER DEFINED...ESPECIALLY
IN THE MONDAY AND MONDAY NIGHT TIME FRAME. IN ADDITION...HEAVY
RAINFALL IS ALSO A DISTINCT POSSIBILITY EARLY NEXT WEEK AS THE
SLOW MOVING COLD FRONT PUSHES ACROSS SOUTHEAST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Special weather statement, Apr 25, 4:52 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT SAT APR 25 2009

ILZ031-037-038-252330-
MCLEAN-TAZEWELL-WOODFORD-
552 PM CDT SAT APR 25 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN TAZEWELL...NORTHWESTERN
MCLEAN AND SOUTHEASTERN WOODFORD COUNTIES UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DANVERS...OR 11 MILES WEST OF BLOOMINGTON...
MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CARLOCK...
  NORMAL...
  HUDSON...
  TOWANDA...
  EL PASO...
  GRIDLEY...

OTHER LOCATIONS AFFECTED INCLUDE...EVERGREEN LAKE...KAPPA AND LAKE
BLOOMINGTON.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4086 8894 4075 8894 4075 8859 4040 8918
      4053 8933
TIME...MOT...LOC 2252Z 229DEG 30KT 4053 8916

HJS
Special weather statement, Apr 25, 5:23 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
623 PM CDT SAT APR 25 2009

ILZ037-038-260000-
MCLEAN-TAZEWELL-
623 PM CDT SAT APR 25 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN TAZEWELL AND WESTERN
MCLEAN COUNTIES UNTIL 700 PM CDT...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DELAVAN...OR 13 MILES NORTHEAST OF MASON
CITY...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  HOPEDALE...
  TREMONT...
  MINIER...
  MACKINAW...
  DANVERS...
  CARLOCK...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4062 8935 4060 8928 4060 8896 4033 8950
      4038 8970
TIME...MOT...LOC 2322Z 229DEG 30KT 4037 8954

HJS

The radar

The Lincoln radar (KILX), 45 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tazewell

When
April 25, 5:44 PM CST to 5:45 PM CST
Where
Tazewell County, 2 mi NNW of Mackinaw
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.557, -89.365

Hail, Woodford

When
April 25, 6:01 PM CST to 6:02 PM CST
Where
Woodford County, 1 mi E of Goodfield
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.630, -89.261

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162995, 162994.